Pennsylvania, 2006

Tornadoes and Damaging Winds in Pennsylvania, December 1, 2006

December 1, 2006 · NWS BGM · 14 events in 7 counties and zones

S. A sharp cold front formed a line of strong to severe thunderstorms which blew through Pennsylvania Friday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$1.1 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent ridge of high pressure brought unseasonably mild temperatures to the northeast U.S. A sharp cold front formed a line of strong to severe thunderstorms which blew through Pennsylvania Friday afternoon. Winds from these thunderstorms knocked down numerous trees and power lines. Along with the severe thunderstorms, three tornadoes touched down in northeast Pennsylvania, the first occurrence of tornado touch downs in Pennsylvania during the month of December on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 1, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 1, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EST FRI DEC 1 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
INTENSE CONVECTIVE DEVELOPMENT AND LOCALLY HEAVY RAIN STILL EXPECTED
THE REST OF THE AFTERNOON AS SHARP COLD FRONT AND STRONG UPPER
TROUGH PUSH THROUGH. SEVERE THUNDERSTORM WATCH #875...NUMEROUS
CONVECTIVE WARNINGS...FLASH FLOOD WATCH...AND HIGH WIND WARNING ALL
ARE COVERING THIS SITUATION.

LATER TONIGHT...STRONG DRY AND COLD ADVECTION TAKE OVER...PUSHING
THE RAINFALL WELL TO OUR EAST. WE STILL COULD SEE STRONG GUSTY WINDS
BEHIND THE FRONT....AS ISALLOBARIC FORCING AND STEEPENING LOW-LEVEL
LAPSE RATES COULD YET PRODUCE 50-60 MPH GUSTS. TOWARDS
DAYBREAK...LOW-LEVEL STEERING CURRENTS AND LAKE GENERATED
INSTABILITY COULD BRING A LAKE SNOW BAND DOWN TOWARDS NORTHERN
ONEIDA COUNTY.

SATURDAY INTO SATURDAY EVENING...THE MAIN EMPHASIS WILL BE ON LAKE
EFFECT SNOW POTENTIAL FOR NORTHERN ONEIDA...WITH INCREASING MOISTURE
BELOW THE INVERSION AND DEEPENING COLD AIR. AT THIS TIME...WE THINK
AT LEAST ADVISORY CRITERIA SNOWFALL IS POSSIBLE. WELL HOLD OFF ON
ANY WATCHES...THOUGH...UNTIL AT LEAST THIS EVENING...IN ORDER TO LET
THE SQUALL LINE AND ITS MYRIAD OF HAZARDS EXIT THE REGION.

LATER SATURDAY NIGHT AND SUNDAY LOOK CHILLY...BUT MAINLY DRY.  -MJ

&&

.AVIATION /011800Z - 021800Z/...
COMPLEX SITUATION WITH WARM FRONT STILL IN CENTRAL NY AND COLD FRONT
EXPECTED WITHIN THE NEXT 6 HOURS. VLIFR CIGS ON N SIDE OF FRONT IN
SYR AND UCA WILL LIFT WITHIN 2 HOURS WITH SFC LOW AND TRIPLE POINT
PUSHING NE ACROSS FAR WRN NY. E WINDS AT THESE 2 SITES SHIFTING TO
SE AND S LIKE SITES FURTHER S. WINDS WILL PICK UP TO 15 WITH HIGHER
GUSTS AHEAD OF COLD FRONT. BROKEN LINES AND BOWS WITH SOME THUNDER
WILL MOVE THROUGH FROM W TO E WITH IFR VSBY AND CIGS AND STRONG
GUSTY WINDS 19 TO 22Z. THIS HEAVIER RAIN WITH STRONG COLD FRONT.
BEHIND COLD FRONT WINDS WILL SHIFT TO W AND PICK UP FURTHER TO 20 TO
30 KTS SUSTAINED. MVFR AND VFR CIGS AND VFR VSBYS WITH NO PRECIP.
LATE TONIGHT INTO SATURDAY W TO NW WINDS SUBSIDE SOME BUT BECOMES
ALIGNED AS COLDER AIR SETS OFF LAKE EFFECT. CONDITIONS MAY FALL TO
MVFR ESPECIALLY SYR AND UCA.  -TAC

&&

.LONG RANGE /SUNDAY NIGHT - FRIDAY/...
A STRONG SHORT WAVE AND A COASTAL SFC LOW WITH INVERTED TROF WILL
PUSH THROUGH SUNDAY NIGHT WITH SOME SNOW. HEAVIER COASTAL PRECIP
STAYS TO THE SE OF THE CWA SO BEST ACCUMULATING SNOW IN NORTH WITH
LAKE ENHANCEMENT AND COLDER AIR. FLOW LINES UP LATE MONDAY BUT BRIEF
AS A SFC LOW PASSES TO THE N. MORE LES BEHIND THIS FEATURE INTO
FRIDAY. FOLLOWED HPC GUIDANCE WITH HIGHER POPS IN CENTRAL NY FOR
LES...BUT STILL JUST CHC POPS. UL TROF REMAINS OVER NE US THROUGH
THIS PERIOD.  -TAC

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR ALL OF CENTRAL NY UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF CENTRAL NY.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF CENTRAL NY.
PA...FLASH FLOOD WATCH FOR ALL OF NORTHEAST PA UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF NORTHEAST PA.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF NORTHEAST PA.
&&
Hazardous weather outlook, Dec 1, 2:08 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
208 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. A MYRIAD OF HAZARDOUS WEATHER IS ANTICIPATED,
INCLUDING SEVERE THUNDERSTORMS ALONG THE COLD FRONT, HIGH WINDS
ALONG AND BEHIND THE FRONT, AND POTENTIALLY FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT. A HIGH WIND WARNING IS IN
EFFECT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Dec 1, 9:30 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
940 AM EST FRI DEC 1 2006

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG STORM SYSTEM WILL MOVE THROUGH UPSTATE NEW YORK LATER
TODAY...WITH A SHARP COLD FRONT SWINGING ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

AS THIS COLD FRONT CLASHES WITH THE UNSEASONABLY MILD AIR MASS IN
PLACE...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RAPIDLY MOVE
THROUGH THE AREA. DAMAGING WINDS ARE EXPECTED WITH SOME OF THESE
STORMS...IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

WE ARE EXPECTING THE LINE OF STORMS TO HIT THE FINGER LAKES REGION
IN NEW YORK AND BRADFORD COUNTY PENNSYLVANIA BETWEEN 1 AND 3
PM...THEN AREAS ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR...INCLUDING NORTHEAST PENNSYLVANIA...THE
BINGHAMTON...SYRACUSE...AND UTICA AREAS...AS WELL AS THE CATSKILL
MOUNTAINS...BETWEEN 2 AND 4 PM.

PEOPLE SHOULD MONITOR THIS DEVELOPING WEATHER SITUATION. STAY TUNED
TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR
LATER UPDATES...INCLUDING ANY WATCHES OR WARNINGS.

YOU COULD ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

MJ
Local storm report, Dec 1, 2:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     HORNELL                 42.32N 77.66W
12/01/2006  E47 MPH          STEUBEN            NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED WIND GUST OF 45 TO 50 MPH.

&&

DJN
Special weather statement, Dec 1, 2:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EST FRI DEC 1 2006

NYZ015-012015-
YATES NY-
209 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
  ITALY...AND MOVING NORTHEAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY AND ITALY HILL AT 220 PM EST...
  POTTER AND FRIEND AT 225 PM EST...
  PENN YAN AND MILO MILLS AT 230 PM EST...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Dec 1, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST JOHNSON CITY            42.12N 75.96W
12/01/2006  M66.00 MPH       BROOME             NY   BROADCAST MEDIA

            MEASURED 66 MPH WIND GUST WBNG TV.

&&

DJN

The radar

The Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
December 1, 3:00 PM EST
Where
Bradford County, East Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.870, -76.620

Trees were blown down in East Smithfield, Ulster and Wilmot.

Thunderstorm Wind, Susquehanna

When
December 1, 3:37 PM EST
Where
Susquehanna County, Brackney
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.980, -75.920

A large tree was blown down.

Thunderstorm Wind, Wyoming

When
December 1, 3:47 PM EST
Where
Wyoming County, Factoryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.570, -75.800

Numerous trees were blown down.

Thunderstorm Wind, Lackawanna

When
December 1, 3:56 PM EST
Where
Lackawanna County, Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.480, -75.570

Trees and wires were blown down.

Thunderstorm Wind, Wayne

When
December 1, 4:43 PM EST
Where
Wayne County, 5 mi W of Hawley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.480, -75.276

Numerous trees were blown down.

Thunderstorm Wind, Luzerne

When
December 1, 4:45 PM EST
Where
Luzerne County, Nescopeck
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.070, -76.220

Many trees were blown down by strong thunderstorm winds. Most of the trees were uprooted, with a few snapped.

Thunderstorm Wind, Luzerne

When
December 1, 4:50 PM EST
Where
Luzerne County, Nuangola
Measured
66 kt (76 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.150, -75.980

A 76 MPH wind gust was measured on Penobscot Mountain at about 2200 feet elevation.

Tornado, Luzerne

When
December 1, 4:52 PM EST to 5:05 PM EST
Where
Luzerne County, Hobbie to Bear Creek
Rating
F2
Path length
20 mi
Path width
150 yd
Injuries
5 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.080, -76.080

At 4:52 pm EST, Friday, December 1st, a tornado touched down near Hobbie in Luzerne County. The tornado tracked about 20 miles east northeast through Dorrance, Mountaintop, and Fairview Heights to Bear Creek where it lifted. Most of the damage was F1 intensity with F2 intensity reached in Fairview Heights near route 309. A grocery store in Fairview heights had its windows blown out which injured 5 people. There was significant roof damage as well. An 8000 pound air conditioning unit was toppled on the roof of this grocery store. A roof was lifted off of a well built home approximately a quarter mile to the east northeast of the grocery store. Thousands of trees were blown down and uprooted along the path of this tornado. Shingle and roof damage was common along the entire path of this tornado too. Over 100 homes sustained at least minor damage. Two trailer homes and a construction trailer were completely destroyed. There was also minor damage to a high school in Fairview Heights. A roof was blown off the fire department in Dorrance.

Thunderstorm Wind, Luzerne

When
December 1, 4:55 PM EST
Where
Luzerne County, Avoca
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.330, -75.730

A 66 mph wind gust was measured at television station WNEP TV 16.

Thunderstorm Wind, Pike

When
December 1, 5:17 PM EST
Where
Pike County, Greentown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.320, -75.320

Several trees were blown down.

Thunderstorm Wind, Wayne

When
December 1, 5:17 PM EST
Where
Wayne County, Newfoundland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.300, -75.330

Several trees were blown down.

Tornado, Pike

When
December 1, 5:26 PM EST to 5:35 PM EST
Where
Pike County, Kimbles to Blooming Grove
Rating
F0
Path length
7 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.470, -75.130

At 5:26 pm, a tornado touched down about 3 miles East Northeast of Hawley. The tornado tracked east at about 65 mph with a maximum width of about 100 yards. The tornado had a path length of 5 miles as it lifted near Bohemia close to Route 590 at5:35 pm. The tornado knocked down scattered large trees along its path and was rated as an F0 on the Fujita with maximum winds between 50 and 70 mph.

Tornado, Pike

When
December 1, 5:35 PM EST to 5:40 PM EST
Where
Pike County, Rowland to Lackawaxen
Rating
F1
Path length
5 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.470, -75.050

A tornado touched down at 5:35 pm and tracked east at 65 mph through Lackawaxen at about 5:40 pm where it lifted. The tornado path length was about 5 miles with a maximum width of 200 yards. The tornado was rated an F1 on the Fujita scale. The tornado flattened a 200 yard wide area of trees at the base of a hill near the Lackawaxen River, about 1 mile upstream from the confluence of the Lackawaxen and Delaware Rivers. There were several other locations along the 5 mile path where numerous large trees were uprooted.

Thunderstorm Wind, Pike

When
December 1, 5:56 PM EST
Where
Pike County, 5.41 mi SE of Lords Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.315, -74.996

Several trees and wires were blown down around Gold Key Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyThe tornado archive for Pennsylvania, 2006Warnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7047, 7048, 7049, 7050, 7051, 7052, 7059, 7044, 7060, 7056, 7057, 7045, 7046, 7058.